Georgia, 2022

Damaging Wind in Georgia, August 3, 2022

August 3, 2022 · NWS FFC · 1 event in 1 county or zone

Hold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Hold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 1:58 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:58 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Wed Aug 3 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Thursday Night/...

A typical summertime pattern is expected for the short-term across
GA as high pressure and weak upper riding sets up across the
southeast. Given the lack of any synoptic forcing, any residual
boundaries will be the primary drivers for convective activity
during the afternoon and evening hours each day.

Latest radar imagery still shows showers and a few storms in the
vicinity of the weak boundary near the I-20 corridor with more
storms firing up along the GA coast and GA/SC border. Thinking
the highest PoPs today will remain in these areas due to slightly
higher PWs and greater differential heating from less cloud
cover. Patchy fog and some low clouds will be possible overnight
into early tomorrow morning, particularly in areas that see
rainfall later on today. Low temperatures will generally be in the
70s tonight with upper 60s across the NE mtn areas.

Generally a rise and repeat forecast for Thursday given little
change in the weather pattern and PWs ranging between 1.75 and
1.90 inches. Higher rain chances are expected through the
afternoon across the area. High temperatures will be in the 90s.

07

.LONG TERM /Friday through Wednesday/...

No major changes to the long term forecast at this time with summer
time diurnally-driven convection expected each afternoon.

Picking up the long term on Friday Morning, CWA remains socked in a
summertime pattern with a mid-lvl high off to the west situated over
the Four Corners region and a sprawling Bermuda High to the east. By
the weekend, the western high will continue to build eastward,
filling in the long-wave trough to the north and increasing the
coverage of the ridge to include the central and eastern CONUS. With
a lack of upper level support and weak sfc high residing over the
CWA, the main threat through the long term will be diurnally-driven
convection, aided by any shortwave perturbations that work down
within the mid/upper flow. The summer soup is strong, as PWATs hang
mostly around 2.00" through the long term, however may approach
2.10". Would not be surprised to see efficient rainmakers during the
afternoon that could produce isolated river and urban flooding,
especially with how saturated soils have become over the last couple
of weeks.

With the aforementioned saturated environment, expecting
temperatures to remain in the upper 80's and low 90's through the
forecast period courtesy of increased cloud cover, especially in
the morning, although near climatological norms for this time of
year.

SM

&&

.AVIATION...
18Z Update...
Mostly VFR ceilings across the area with a band of -RA north of
the terminals. Scattered TSRA along the coast will propagate
westward late this afternoon, so continued a TEMPO for TSRA at
most sites. Ceilings briefly improve this evening, then low
ceilings and fog is expected to develop after midnight through
roughly 14Z, improving thereafter. W-SW winds 5 kts or less will
continue through this evening and become calm overnight then shift
towards the E-SE around 5 kts by tomorrow morning.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

86/DMartin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  72  90 /  30  40  20  40
Atlanta         72  91  73  91 /  20  40  20  40
Blairsville     67  86  67  84 /  20  60  30  60
Cartersville    71  90  72  91 /  20  40  20  40
Columbus        73  92  73  93 /  30  40  10  30
Gainesville     71  88  71  88 /  20  40  30  50
Macon           72  93  73  94 /  30  40  20  30
Rome            72  93  73  93 /  20  40  20  40
Peachtree City  70  91  70  91 /  20  40  20  30
Vidalia         73  92  73  93 /  30  40  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM....SM
AVIATION...DMartin
Hazardous weather outlook, Aug 3, 8:57 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
957 AM EDT Wed Aug 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
957 AM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are possible through the
evening across north and central Georgia. Isolated strong storms
resulting in frequent lightning, gusty winds, and locally heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through the rest of the forecast
period. As usual during the summer, any storm will have the
potential to become strong to severe and be capable of producing
gusty winds, frequent lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 3, 5:36 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
636 PM EDT Wed Aug 3 2022

GAZ074-085-032300-
Washington GA-Johnson GA-
636 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of south central
Washington and northwestern Johnson Counties through 700 PM EDT...

At 636 PM EDT, a strong thunderstorm was near Donovan, or near
Wrightsville, moving northwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Harrison and Donovan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3279 8266 3271 8280 3279 8292 3288 8287
      3290 8275
TIME...MOT...LOC 2236Z 137DEG 8KT 3278 8278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 5:38 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
638 PM EDT Wed Aug 3 2022

GAZ060-072-073-032315-
Putnam GA-Baldwin GA-Jones GA-
638 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of western Baldwin,
south central Putnam and northeastern Jones Counties through 715 PM
EDT...

At 638 PM EDT, a strong thunderstorm was over Browns Crossing, or 7
miles west of Milledgeville, moving northwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Midway-Hardwick, Meriwether, Ethridge, Plant Harlee
Branch, Hardwick, Browns Crossing, Allenwood, Haddock, Resseaus
Crossroads, Blountsville and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3295 8334 3308 8355 3320 8344 3326 8328
      3321 8326 3320 8327 3319 8327 3319 8325
      3304 8320
TIME...MOT...LOC 2238Z 142DEG 7KT 3308 8336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 5:48 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT Wed Aug 3 2022

GAZ059-060-072-032315-
Putnam GA-Jones GA-Jasper GA-
648 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of Putnam, northeastern
Jones and east central Jasper Counties through 715 PM EDT...

At 648 PM EDT, a strong thunderstorm was near Resseaus Crossroads, or
near Eatonton, moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Eatonton, Ethridge, Plant Harlee Branch, Resseaus Crossroads,
Stanfordville, Warfield and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3319 8329 3317 8338 3318 8339 3318 8343
      3316 8342 3315 8350 3332 8360 3342 8346
      3338 8328
TIME...MOT...LOC 2248Z 167DEG 10KT 3325 8342

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 5:50 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
650 PM EDT Wed Aug 3 2022

GAZ025-035>037-047-032315-
Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
650 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of northwestern Oconee,
southeastern Barrow, northwestern Clarke, northeastern Walton and
southeastern Jackson Counties through 715 PM EDT...

At 650 PM EDT, a strong thunderstorm was over North High Shoals, or
near Watkinsville, moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Statham, Bogart, North High Shoals, Bishop, Athens-Clarke County,
Bear Creek Reservoir, Beechwood Hills, Oconee Heights, Eastville and
Westgate Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3399 8340 3381 8344 3381 8349 3382 8351
      3380 8352 3380 8358 3393 8367 3402 8356
TIME...MOT...LOC 2250Z 162DEG 10KT 3384 8353

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 5:55 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT Wed Aug 3 2022

GAZ020-021-032330-
Cherokee GA-Bartow GA-
655 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of west central
Cherokee and east central Bartow Counties through 730 PM EDT...

At 654 PM EDT, a strong thunderstorm was over Sutallee, or near
Canton, moving north at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Canton, White, Waleska, Sutallee, Lake Arrowhead and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3418 8451 3415 8465 3427 8476 3434 8466
      3433 8453
TIME...MOT...LOC 2254Z 160DEG 14KT 3422 8461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 6:03 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
703 PM EDT Wed Aug 3 2022

GAZ050-051-061-032330-
Taliaferro GA-Hancock GA-Greene GA-
703 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of north central
Hancock, southeastern Greene and southwestern Taliaferro Counties
through 730 PM EDT...

At 703 PM EDT, a strong thunderstorm was near White Plains, or 10
miles north of Sparta, moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Crawfordville, White Plains, Siloam, Liberty, Springfield, Veazey and
Shoulderbone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3338 8289 3333 8312 3347 8324 3358 8310
      3357 8291
TIME...MOT...LOC 2303Z 158DEG 8KT 3343 8302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
August 3, 6:18 PM EST to 6:20 PM EST
Where
Baldwin County, 2.58 mi NE of Browns Crossing
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.075, -83.337

Report of a tree down near the 200 block of Hwy 22.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052531.